Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 13, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 27, 1996, 11:52 PM CDT for Reno County, Kansas. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 27, 1996, 11:52 PM CDT (04:52 UTC)
- Expired
- Apr 28, 1996, 1:00 AM CDT
- In force
- 68 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Reno County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 12:10 AM CDT | Hail 1.75 | Turon, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 280452 SVRICT KSC155-280600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1152 PM CDT SAT APR 27 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 100 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...RENO COUNTY AT 1151 PM...RADAR INDICATED A SEVERE THUNDERSTORM 2O MILES NORTH OF PRATT. THE STORM IS MOVING EAST AT 30 MPH AND WILL REACH SYLVIA BY 1225 AM AND ARLINGTON BY 1250 AM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. KIRKWOOD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:55 PM CDT, 7 hours 57 minutes earlier.
Area forecast discussion, Apr 27, 3:55 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 355 PM CDT SAT APR 27 1996 FORECAST PROBLEM CONCERNS PRECIP CHANCES...WITH MODELS GOING IN DIFFERENT DIRECTIONS IN REGARD TO PLACEMENT OF HEAVIEST PRECIP. AGREED WITH NATIONAL GUIDANCE AND THREW OUT THE NGM WITH ITS USUAL BIAS OF OVERDEVELOPMENT TOO FAR NORTH. COMPROMISE ETA/AVN SOLUTION LOOKS BEST...THOUGH AVN MAY BE A LITTLE TOO STRONG WITH SFC FEATURES GIVEN JET ENERGY HANGING BACK IN THE WESTERN TROUGH. LOOK AT 18Z SFC INDICATES 60+ DEWPOINTS UP TO THE RED RIVER WITH 50S WELL INTO OKLAHOMA AS LOW WINDS UP OVER WESTERN TX PANHANDLE. BEST LIFT APPEARS TO BE OVERNIGHT INTO SUN MORNING...AFTER THAT STG LOW LEVEL CAA KICKS IN WHICH SHOULD SHUT OFF PRECIP FAIRLY QUICKLY SUN...ESPECIALLY CENTRAL/SOUTH CENTRAL. LINGERING PRECIP IN THE THE SOUTHEAST THROUGH EARLY MON LOOKS GOOD AS FRONTAL BOUDARY HANGS UP OVER AR/SE OK. CLOUDS SHOULD LINGER WITH HIGH BL RH ELSWHERE AND WOULDN'T RULE OUT SOME LIGHT SHOWERS/DRIZZLE. MOS TEMPS CLOSE AND FIT CURRENT FORECAST OK...MIGHT GO STEADY OR SLOWLY FALLING FOR MAXES ON SUN. WILL GO UNDER GUIDANCE POPS CE...NEAR FAN ELSEWHERE. . RSL 045/051 43 SLN 047/054 53 ICT 053/056 75 HU^T 051/055 64 CNU 056/061 88 PETERSEN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 10:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 65 min |
| Apr 27, 11:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 61 min |
| Apr 27, 11:37 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 68 min |
| Apr 27, 11:48 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 57 min |
| Apr 27, 11:55 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 65 min |
| Apr 28, 12:06 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 69 min |
| Apr 28, 12:08 AM CDT | Severe Thunderstorm Warning | ICT | Woodson | 67 min |
| Apr 28, 12:16 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 59 min |
| Apr 28, 12:21 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 69 min |
| Apr 28, 12:26 AM CDT | Severe Thunderstorm Warning | ICT | Wilson | 64 min |
| Apr 28, 12:33 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 57 min |
| Apr 28, 12:37 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 68 min |
| Apr 28, 12:53 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 67 min |
| Apr 28, 1:05 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 55 min |
| Apr 28, 1:24 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 66 min |
| Apr 28, 1:37 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 68 min |
| Apr 28, 1:41 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 64 min |
| Apr 28, 1:51 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 69 min |
| Apr 28, 2:02 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 58 min |
| Apr 28, 2:17 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 58 min |
| Apr 28, 2:34 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 56 min |
| Apr 28, 2:59 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.